Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Amarillo, TX

May 2, 2017Hansford County, Ochiltree County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 2, 2017, 9:14 PM CDT for Hansford County, Ochiltree County, Texas; Texas County, Oklahoma. It was in force for 91 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2017, 9:14 PM CDT (02:14 UTC)
Expired
May 2, 2017, 10:45 PM CDT
In force
91 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Texas County, OK, Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 137 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 9:38 PM CDTHAIL 0.8810 Nne Spearman, TX
May 2, 9:39 PM CDTHAIL 110 Nne Spearman, TXDEPUTY AT PALO DURO LAKE - REPORTED QUARTER SIZE HAIL AT 939PM
May 2, 10:28 PM CDTHAIL 1.53 E Farnsworth, TXLATE REPORT OF GOLF BALL SIZE HAIL RECEIVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS54 KAMA 030214
SVRAMA
OKC139-TXC195-357-030345-
/O.NEW.KAMA.SV.W.0041.170503T0214Z-170503T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
914 PM CDT TUE MAY 2 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Texas County in the Panhandle of Oklahoma...
  Northern Hansford County in the Panhandle of Texas...
  Northwestern Ochiltree County in the Panhandle of Texas...

* Until 1045 PM CDT

* At 914 PM CDT, a severe thunderstorm was located 10 miles north of
  Gruver, or 19 miles south of Guymon, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Hardesty and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3629 10157 3648 10159 3682 10117 3629 10084
TIME...MOT...LOC 0214Z 264DEG 21KT 3640 10148 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
5 follow-up statements
455 
WWUS54 KAMA 030224
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
924 PM CDT TUE MAY 2 2017

OKC139-TXC195-357-030345-
/O.CON.KAMA.SV.W.0041.000000T0000Z-170503T0345Z/
Texas OK-Hansford TX-Ochiltree TX-
924 PM CDT TUE MAY 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN TEXAS...NORTHERN HANSFORD AND NORTHWESTERN OCHILTREE
COUNTIES...

At 923 PM CDT, a severe thunderstorm was located 8 miles north of
Gruver, or 16 miles northwest of Spearman, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hardesty and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3629 10146 3650 10155 3682 10117 3629 10084
TIME...MOT...LOC 0223Z 279DEG 25KT 3638 10140 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
145 
WWUS54 KAMA 030237
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
937 PM CDT TUE MAY 2 2017

OKC139-TXC195-357-030345-
/O.CON.KAMA.SV.W.0041.000000T0000Z-170503T0345Z/
Texas OK-Hansford TX-Ochiltree TX-
937 PM CDT TUE MAY 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN TEXAS...NORTHEASTERN HANSFORD AND NORTHWESTERN
OCHILTREE COUNTIES...

At 937 PM CDT, a severe thunderstorm was located 11 miles northeast
of Gruver, or 12 miles north of Spearman, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Hardesty and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3629 10142 3654 10147 3682 10117 3629 10084
TIME...MOT...LOC 0237Z 272DEG 25KT 3637 10126 

HAIL...1.50IN
WIND...60MPH
 
$$

LG
020 
WWUS54 KAMA 030302
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1002 PM CDT TUE MAY 2 2017

OKC139-TXC195-357-030345-
/O.CON.KAMA.SV.W.0041.000000T0000Z-170503T0345Z/
Texas OK-Hansford TX-Ochiltree TX-
1002 PM CDT TUE MAY 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN TEXAS...NORTHEASTERN HANSFORD AND NORTHWESTERN
OCHILTREE COUNTIES...

At 1002 PM CDT, a severe thunderstorm was located near Waka, or 12
miles northeast of Spearman, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hardesty and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3629 10131 3658 10137 3682 10117 3629 10084
TIME...MOT...LOC 0302Z 273DEG 23KT 3634 10105 

HAIL...1.25IN
WIND...60MPH
 
$$

LG
437 
WWUS54 KAMA 030314
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1014 PM CDT TUE MAY 2 2017

OKC139-TXC195-357-030345-
/O.CON.KAMA.SV.W.0041.000000T0000Z-170503T0345Z/
Texas OK-Hansford TX-Ochiltree TX-
1014 PM CDT TUE MAY 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN TEXAS...NORTHEASTERN HANSFORD AND NORTHWESTERN
OCHILTREE COUNTIES...

At 1014 PM CDT, a severe thunderstorm was located over Farnsworth, or
9 miles west of Perryton, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Hardesty and Farnsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3629 10118 3661 10127 3682 10117 3629 10084
TIME...MOT...LOC 0314Z 264DEG 21KT 3635 10096 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

LG
902 
WWUS54 KAMA 030330
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1030 PM CDT TUE MAY 2 2017

OKC139-TXC195-030339-
/O.CAN.KAMA.SV.W.0041.000000T0000Z-170503T0345Z/
Texas OK-Hansford TX-
1030 PM CDT TUE MAY 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TEXAS AND
NORTHEASTERN HANSFORD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3629 10102 3642 10103 3647 10095 3629 10084
TIME...MOT...LOC 0329Z 268DEG 19KT 3634 10087 

$$

TXC357-030345-
/O.CON.KAMA.SV.W.0041.000000T0000Z-170503T0345Z/
Ochiltree TX-
1030 PM CDT TUE MAY 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN OCHILTREE COUNTY...

At 1029 PM CDT, a severe thunderstorm was located 5 miles east of
Farnsworth, or 5 miles southwest of Perryton, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3629 10102 3642 10103 3647 10095 3629 10084
TIME...MOT...LOC 0329Z 268DEG 19KT 3634 10087 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:30 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 2, 5:30 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
530 PM CDT Tue May 2 2017

.AVIATION...
An upper level disturbance will combine with a cold front to bring a
chance of showers and thunderstorms to the DHT and GUY TAF sites
tonight. The best chance looks to be at GUY so have an extended
amount of time for rain there. Low clouds in the IFR range are
expected to move in behind the front at all sites overnight. The low
clouds will then slowly lift during the day on Wednesday. More
showers may be possible for the GUY TAF site on Wednesday with
another disturbance, but chances do not look too great right now.
North winds will gust to around 30 knots behind the cold front.

&&

.PREV DISCUSSION... /Issued 525 PM CDT Tue May 2 2017/

DISCUSSION...
For tonight, a cold front will move through the Oklahoma and Texas
Panhandles. In addition, a fast moving upper level shortwave trof
is progged to track east southeast across the area later tonight
and Wednesday. Short range models are in very good agreement on
handling this feature. Based on the project path of this
particular storm system, the OK Panhandle still stands the
greatest threat for showers and tstms, while the far southern
Texas Panhandle will have the overall least threat. Considering
this, have raised pops about 10 percent across the board for the
OK Panhandle and far ncntrl and nern TX Panhandle tonight. Pops
then diminish markedly to non-mentionable across the far southern
Texas Panhandle. Tstms that develop this evening and tonight
should do so on the cool side of the frontal boundary. Enough
moisture has returned to the region as seen by dewpoints in the
40s and 50s across most of the area. The combination of the above
plus sufficient lift from the approaching upper level shortwave
trof, steep mid level lapse rates, and strengthening mid to upper
level wind profiles courtesy of the shortwave trof suggest tstm
potential will increase this evening and tonight. A few storms
that develop will have the potential to become strong to marginally
severe, with hail and gusty winds the primary hazards.

Lingering slgt chc to chc pops were included for Wednesday across
mainly the northeast half of the fcst area as the upper level
shortwave trof continues to track across and then east of the
region.

An upper level ridge of high pressure will then dominate the
weather across the srn high plains from Thursday through Sunday
with warmer temperatures. All medium range models suggest a
vigorous upper level low pressure system will dig southward to a
position near srn CA by next Monday morning. This far out in time,
have incorporated only slgt chc pops for showers and tstms across
mainly wrn sections of the OK and TX Panhandles for Sunday night
through Tuesday.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/13
Hazardous weather outlook, May 2, 5:38 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
538 PM CDT Tue May 2 2017

OKZ001>003-TXZ001>020-031100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
538 PM CDT Tue May 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across all of the Oklahoma
Panhandle and most of the Texas Panhandle. A few storms that
develop will have the potential to become strong to marginally
severe, with hail to around one inch in diameter and wind gusts to
around 60 mph the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms may develop Wednesday afternoon across the
Oklahoma Panhandle as well as the north central and northeast
Texas Panhandle. Any storms that form are expected to remain below
severe levels at this time.

Thunderstorms will be possible again Sunday night and Monday,
mainly across western sections of the Oklahoma and Texas
Panhandles. A few storms that develop will have the potential to
become severe, with large hail and damaging winds the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary this evening and
tonight, mainly across the Oklahoma Panhandle and the northern
Texas Panhandle.

Andrade

In the hours before

Special weather statement, May 2, 8:48 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
848 PM CDT TUE MAY 2 2017

OKZ002-003-TXZ004-005-030215-
Texas OK-Beaver OK-Ochiltree TX-Lipscomb TX-
848 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER...EASTERN TEXAS...
NORTHWESTERN LIPSCOMB AND NORTHERN OCHILTREE COUNTIES UNTIL 915 PM
CDT...

At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Tyrone to 11 miles
southeast of Hardesty. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Perryton, Beaver, Hooker, Booker, Tyrone, Forgan, Elmwood, Adams,
Boyd, Floris, Bryans Corner, Baker, Mocane, Turpin and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3631 10037 3639 10109 3650 10109 3650 10117
      3700 10125 3700 10041
TIME...MOT...LOC 0148Z 274DEG 29KT 3702 10116 3647 10109

LG
Special weather statement, May 2, 9:07 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
907 PM CDT TUE MAY 2 2017

TXZ002-003-030300-
Sherman TX-Hansford TX-
907 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HANSFORD AND
NORTHEASTERN SHERMAN COUNTIES UNTIL 1000 PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gruver, or 19 miles south of Guymon, moving east
at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3635 10109 3623 10173 3650 10182 3650 10109
TIME...MOT...LOC 0206Z 258DEG 19KT 3641 10155

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:00 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree90 min
May 2, 9:07 PM CDTSpecial Weather StatementAMAHansford53 min
May 2, 9:55 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree95 min
May 2, 10:14 PM CDTSpecial Weather StatementAMADallam31 min
May 2, 10:27 PM CDTSpecial Weather StatementAMASherman33 min
May 2, 11:08 PM CDTSpecial Weather StatementAMAHansford37 min
May 2, 11:15 PM CDTSpecial Weather StatementAMAMoore30 min
May 2, 11:29 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman46 min
May 2, 11:30 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 2, 11:46 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts44 min
May 2, 11:49 PM CDTSpecial Weather StatementAMAHutchinson, Moore41 min
May 3, 12:11 AM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore49 min
May 3, 12:14 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts46 min
May 3, 12:28 AM CDTSpecial Weather StatementAMAMoore47 min
May 3, 12:52 AM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts53 min
May 3, 12:57 AM CDTSpecial Weather StatementAMAHemphill33 min
May 3, 1:21 AM CDTSpecial Weather StatementAMAHutchinson24 min
May 3, 1:32 AM CDTSpecial Weather StatementAMAGray28 min
May 3, 1:46 AM CDTSpecial Weather StatementAMAHutchinson59 min
May 3, 1:56 AM CDTSpecial Weather StatementAMAGray49 min
May 3, 2:10 AM CDTSpecial Weather StatementAMAWheeler35 min
May 3, 2:44 AM CDTSpecial Weather StatementAMACarson61 min
May 3, 3:30 AM CDTSpecial Weather StatementAMAWheeler60 min
May 2, 8:48 PM CDTSpecial Weather StatementAMABeaver27 min
May 2, 10:35 PM CDTSpecial Weather StatementAMATexas25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.